Iowa, 2015

Flash Flood and Hail in Iowa, September 22 to 23, 2015

September 22 to 23, 2015 · NWS OAX · 3 events in 2 counties and zones

An area of upper level low pressure slowly moved across the central Plains during the September 22nd through the 23rd time frame. Significant moisture was in place across the mid Missouri River Valley ahead of this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
$1.0 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of upper level low pressure slowly moved across the central Plains during the September 22nd through the 23rd time frame. Significant moisture was in place across the mid Missouri River Valley ahead of this system. This combination led to scattered to numerous thunderstorms over eastern Nebraska and western Iowa starting on the 22nd and continuing into the day on the 23rd. The heavy persistent thunderstorms, especially late in the night and into the early morning hours on the 23rd led to significant flash flooding across parts of western Iowa, specifically in Council Bluffs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 22, 2:05 PM CST, 15 minutes earlier.

Area forecast discussion, Sep 22, 2:05 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT TUE SEP 22 2015

.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 238 PM CDT TUE SEP 22 2015

TRANSITIONING TO A WETTER PERIOD FOR THE SHORT TERM.

TODAY...A WARM FRONT EXTENDING WEST/EAST ACROSS THE REGION HAS
HELPED TRIGGER SEVERE STORMS EARLIER THIS MORNING WITH NUMEROUS
REPORTS OF GOLF BALL SIZE HAIL. STRONG STORMS ARE ONGOING JUST
NORTH OF THE FRONTAL BOUNDARY NORTH OF OMAHA...AND GENERALLY ALONG
AND EAST OF THE MISSOURI RIVER. OTHER SPOTTY SHOWERS HAVE POPPED
UP IN THE PLATTE RIVER VALLEY ACROSS EASTERN NEBRASKA AS DAYTIME
HEATING HAS INCREASED...BUT THESE HAVE BEEN MOSTLY SHOWERS WITH
ISOLATED THUNDER.

HEIGHT FALLS BEGIN IN EARNEST ACROSS THE REGION TONIGHT. SHOULD
SEE MORE WIDESPREAD COVERAGE WEST OF THE REGION OVERNIGHT ACROSS
THE WESTERN HIGH PLAINS...BUT WITH A MOIST AXIS REMAINING IN PLACE
ACROSS THE MISSOURI VALLEY...WILL MAINTAIN LOW CHANCE POPS FOR
SHOWERS/THUNDERSTORMS OVERNIGHT.

IF ANYTHING DOES POP UP OVERNIGHT...IT COULD LINGER WEDNESDAY
MORNING. AGAIN...THE BETTER COVERAGE WILL LIKELY BE WEST OF THE
FORECAST AREA ACROSS CENTRAL NEBRASKA...THEN MOVING TOWARD AT
LEAST A PORTION OF EASTERN NEBRASKA BY LATE WEDNESDAY AFTERNOON.

POPS FOR OUR AREA SUBSTANTIALLY INCREASE WEDNESDAY NIGHT THROUGH
THURSDAY AS THE UPPER LOW MOVES INTO THE REGION AND STALLS. PRECIP
CHANCES BEGINS TO WANE LATE THURSDAY NIGHT AS THE UPPER LOW
FINALLY DRIFTS TO THE SOUTH...WITH LINGERING PRECIP CHANCES ACROSS
SOUTHEAST NEBRASKA FRIDAY MORNING.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 238 PM CDT TUE SEP 22 2015

QUIET WEATHER EXPECTED DURING THE EXTENDED PERIOD AS THE UPPER
RIDGE REBUILDS ACROSS THE REGION. TEMPS SHOULD BE JUST ABOVE
NORMAL IN THE UPPER 70S TO LOWER 80S. ANOTHER WEAK TROUGH MOVES
THROUGH THE NORTHERN PLAINS LATE IN THE PERIOD...WHICH SHOULD HELP
PUSH A COOL FRONT INTO THE REGION SUNDAY NIGHT...WITH SLIGHTLY
BELOW NORMAL TEMPS FOR MONDAY...MORE IN LINE WITH THE ECMWF
INSTEAD OF THE GFS.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1231 PM CDT TUE SEP 22 2015

AS OF 17Z SOME LIFR CIGS LINGER MAINLY WEST OF THE KOFK REGION.
THIS LOW CLOUD DECK WAS SLOWLY ERODING. KOFK HAD ALREADY GONE TO
MVFR CIGS. VCTS JUST SOUTH OF KLNK AND IT APPEARS IT WILL REMAIN
SOUTH AND MOVE OFF TO THE EAST. ALL THREE TAF SITES THEN REMAIN
RELATIVELY QUIET UNTIL LATER IN THE FORECAST PERIOD. AFTER 10Z
EXPECT ADDITIONAL THUNDERSTORM DEVELOPMENT AND ALL THREE SITES
HAVE TEMPO PERIODS TO REFLECT THIS AND TREND THAT DIRECTION.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEWALD
LONG TERM...DEWALD
AVIATION...MEYER
Hazardous weather outlook, Sep 22, 4:02 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
502 AM CDT TUE SEP 22 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
501 AM CDT TUE SEP 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG THIS MORNING. SPOTTY NON-SEVERE THUNDERSTORMS
POSSIBLE THIS MORNING AND THIS AFTERNOON. SCATTERED THUNDERSTORMS
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS...THEN THUNDERSTORMS BECOMING LIKELY
WEDNESDAY NIGHT FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA
INTO WESTERN IOWA. A CHANCE OF THUNDERSTORMS THURSDAY...THEN
THUNDERSTORMS ENDING THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ZAPOTOCNY

In the hours before

Local storm report, Sep 22, 11:42 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1242 PM CDT TUE SEP 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             DECATUR                 42.01N 96.26W
09/22/2015  E0.75 INCH       BURT               NE   TRAINED SPOTTER

&&

NWS OMAHA/VALLEY NE
IRIS SYSTEM
Special weather statement, Sep 22, 11:57 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1257 PM CDT TUE SEP 22 2015

NEZ015-018-033-034-221845-
THURSTON NE-BURT NE-CUMING NE-WAYNE NE-
1257 PM CDT TUE SEP 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUMING...
SOUTHWESTERN THURSTON...NORTHWESTERN BURT AND SOUTHEASTERN WAYNE
COUNTIES UNTIL 145 PM CDT...

AT 1257 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF PENDER...OR 35 MILES SOUTHWEST OF SIOUX CITY...MOVING
EAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BANCROFT AND ROSALIE.

THIS INCLUDES HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 150 AND 155.

LAT...LON 4205 9690 4211 9687 4204 9640 4194 9642
TIME...MOT...LOC 1757Z 279DEG 16KT 4204 9672

KERN
Special weather statement, Sep 22, 12:12 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
112 PM CDT TUE SEP 22 2015

IAZ043-055-NEZ015-034-221900-
HARRISON IA-MONONA IA-THURSTON NE-BURT NE-
112 PM CDT TUE SEP 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONONA...
NORTHWESTERN HARRISON...SOUTHEASTERN THURSTON AND NORTHEASTERN BURT
COUNTIES UNTIL 200 PM CDT...

AT 112 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF DECATUR...OR 38 MILES SOUTH OF SIOUX CITY...MOVING
EAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...BLENCOE AND PELICAN POINT STATE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 138 AND 150.
 INTERSTATE 29 BETWEEN MILE MARKERS 97 AND 109.

LAT...LON 4188 9640 4205 9635 4199 9596 4181 9606
TIME...MOT...LOC 1812Z 292DEG 14KT 4194 9631

KERN
Special weather statement, Sep 22, 1:10 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
210 PM CDT TUE SEP 22 2015

IAZ043-055-056-222000-
SHELBY IA-HARRISON IA-MONONA IA-
210 PM CDT TUE SEP 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONONA...
NORTHEASTERN HARRISON AND NORTHWESTERN SHELBY COUNTIES UNTIL 300 PM
CDT...

AT 210 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF PISGAH...OR 27 MILES SOUTHWEST OF DENISON...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EARLING...WOODBINE...DUNLAP...PANAMA...PORTSMOUTH...SCHABEN PARK AND
WILLOW LAKE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4159 9555 4179 9591 4191 9584 4188 9567
      4186 9567 4186 9558 4183 9539
TIME...MOT...LOC 1910Z 294DEG 21KT 4182 9580

SMITH
Special weather statement, Sep 22, 1:51 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
251 PM CDT TUE SEP 22 2015

IAZ056-222030-
SHELBY IA-
251 PM CDT TUE SEP 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY COUNTY UNTIL 330
PM CDT...

AT 250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EARLING...OR 17 MILES SOUTH OF DENISON...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLAN...EARLING...IRWIN...DEFIANCE...PANAMA...WESTPHALIA...KIRKMAN
AND MANTENO RECREATION AREA.

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 80 AND 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4164 9511 4168 9555 4186 9554 4186 9536
      4187 9536 4186 9509
TIME...MOT...LOC 1950Z 283DEG 33KT 4177 9541

KERN
Local storm report, Sep 22, 2:14 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
314 PM CDT TUE SEP 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             2 WSW BANCROFT          42.00N 96.60W
09/22/2015  E1.50 INCH       CUMING             NE   NEWSPAPER

&&

NWS OMAHA/VALLEY NE
IRIS SYSTEM

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Shelby

When
September 22, 2:20 PM CST
Where
Shelby County, 2.18 mi WNW of Elk Horn
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -95.110

Hail, Shelby

When
September 22, 2:35 PM CST
Where
Shelby County, 0.69 mi S of Elk Horn
Measured
0.75 in hail
Reported by
Public
Coordinates
41.590, -95.070

Flash Flood, Pottawattamie

When
September 23, 5:30 AM CST to 8:30 AM CST
Where
Pottawattamie County, 1.57 mi W of Chautauqua to 1.57 mi NNE of Lake Manawa
Cause
Heavy Rain
Property damage
$5.0 million
Crop damage
$1.0 million
Reported by
Broadcast Media
Coordinates
41.280, -95.830

Numerous reports of flash flooding were received from broadcast media, spotters, and social media. Very heavy rainfall occurred during the overnight and into the early morning hours on the 23rd with the Council Bluffs area seeing over 7 inches of rainfall. This lead to significant flash flooding of streets and small streams. This had a large impact on the morning rush hour with numerous cars stalled with several water rescues taking place. Basement flooding also occurred throughout the city during the morning hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602053, 602054, 602059.